Skip to Main content Skip to Navigation
Journal articles

Long-term values in Markov Decision Processes and Repeated Games, and a new distance for probability spaces

Abstract : We study long-term Markov Decision Processes and Gambling Houses, with applications to any partial observation MDPs with finitely many states and zero-sum repeated games with an informed controller. We consider a decision-maker which is maximizing the weighted sum t≥1 θtrt, where rt is the expected reward of the t-th stage. We prove the existence of a very strong notion of long-term value called general uniform value, representing the fact that the decision-maker can play well independently of the evaluations (θt) t≥1 over stages, provided the total variation (or impatience) t≥1 |θt+1 − θt| is small enough. This result generalizes previous results of Rosenberg, Solan and Vieille [35] and Renault [31] that focus on arithmetic means and discounted evaluations. Moreover, we give a variational characterization of the general uniform value via the introduction of appropriate invariant measures for the decision problems, generalizing the fundamental theorem of gambling or the Aumann-Maschler cavu formula for repeated games with incomplete information. Apart the introduction of appropriate invariant measures, the main innovation in our proofs is the introduction of a new metric d * such that partial observation MDP's and repeated games with an informed controller may be associated to auxiliary problems that are non-expansive with respect to d *. Given two Borel probabilities over a compact subset X of a normed vector space, we define d * (u, v) = sup f ∈D 1 |u(f) − v(f)|, where D1 is the set of functions satisfying: ∀x, y ∈ X, ∀a, b ≥ 0, af (x) − bf (y) ≤ ax − by. The particular case where X is a simplex endowed with the L 1-norm is particularly interesting: d * is the largest distance over the probabilities with finite support over X which makes every disintegration non-expansive. Moreover, we obtain a Kantorovich-Rubinstein type duality formula for d * (u, v) involving couples of measures (α, β) over X × X such that the first marginal of α is u and the second marginal of β is v. MSC Classification: Primary: 90C40 ; Secondary: 60J20, 91A15.
Complete list of metadata
Contributor : Xavier Venel Connect in order to contact the contributor
Submitted on : Monday, November 14, 2016 - 5:36:01 PM
Last modification on : Thursday, September 22, 2022 - 10:42:08 AM

Links full text




Jérôme Renault, Xavier Venel. Long-term values in Markov Decision Processes and Repeated Games, and a new distance for probability spaces. Mathematics of Operations Research, INFORMS, 2017, 42 (2), pp.349-376. ⟨10.1287/moor.2016.0814⟩. ⟨hal-01396680⟩



Record views